×

The Dodgson ranking and the Borda count: a binary comparison. (English) Zbl 1091.91020

Summary: This paper provides a binary comparison of two preference aggregation rules, the Borda rule and Dodgson’s rule. Both of these rules guarantee a transitive ranking of the alternatives for every list of individual preferences and therefore avoid the problem of voting cycles. It will be shown that for certain lists of individual preferences the rankings derived from the Borda rule and Dodgson’s rule are antagonistic.

MSC:

91B12 Voting theory
91B08 Individual preferences
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Baigent, N., Some reservation on strictly Majoritarian social choice, Discussion paper series, (1983), University of Essex
[2] Borda, J.C., Memoire sur LES elections au scrutin, Memoires de l’academie royale des sciences, (1781)
[3] Debord, B., Caractérisation des matrices de préférences nettes et méthodes d’agrégation associées, Mathématiques et sciences humaines, 97, 5-17, (1987) · Zbl 0619.90005
[4] Dodgson, C., A method of taking votes on more than two issues, ()
[5] Fishburn, P., Condorcet social choice functions, SIAM journal on applied mathematics, 33, 469-489, (1977) · Zbl 0369.90002
[6] Kemeny, J., Mathematics without numbers, Daedalus, 88, 577-591, (1959)
[7] Klamler, C., The dodgson ranking and its relation to kemeny’s method and Slater’s rule, () · Zbl 1088.91023
[8] Laffond, G., Condorcet choice correspondences: a set-theoretical comparison, Mathematical social sciences, 30, 23-35, (1995) · Zbl 0886.90016
[9] Laslier, J.-F., Tournament solutions and majority voting, (1997), Springer-Verlag Berlin · Zbl 0948.91504
[10] Ratliff, T.C., A comparison of dodgson’s method and Kemeny’s rule, Social choice and welfare, 18, 79-90, (2001) · Zbl 1069.91536
[11] Ratliff, T.C., A comparison of Dodgson’s method and the Borda count, Economic theory, 20, 357-372, (2002) · Zbl 1030.91014
[12] Saari, D.G., Basic geometry of voting, (1995), Springer-Verlag Berlin · Zbl 0873.90006
[13] Young, H.P., An axiomatisation of Borda’s rule, Journal of economic theory, 9, 43-52, (1974)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.